Texas, 2018Flash Flood and Heavy Rain in Texas, January 27 to 30, 2018
January 27 to 30, 2018 · NWS LCH · 3 events in 2 counties and zones
An incoming short wave provided ample lift of a very moist air mass to produce several hours of rainfall over Jefferson County. 8 to 12 inches of rain fell which caused flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An incoming short wave provided ample lift of a very moist air mass to produce several hours of rainfall over Jefferson County. 8 to 12 inches of rain fell which caused flooding. A strong cold front then pushed through the area with north winds pushing the tides out for a few days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 27, 5:52 AM CST, 18 minutes earlier.
Area forecast discussion, Jan 27, 5:52 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
552 AM CST Sat Jan 27 2018
.DISCUSSION...
For 12z TAF issuance.
&&
.AVIATION...
Needless to say, not good flying conditions over the next 12-24
hours across the region. Rain associated with advancing mid-level
shortwave has spread to just about the entire forecast area and
will continue to develop, along with lowering ceilings, through
the reminder of the morning. Widely scattered thunder is noted on
88Ds and has been inserted in some form across the srn terminals
for the initial time frame. Rain will eventually end from west to
east later this afternoon as the sfc front sweeps through the
region, leaving behind continued low ceilings with some fog
potential through tonight.
25
&&
.PREV DISCUSSION... /issued 409 AM CST Sat Jan 27 2018/
DISCUSSION...A short wave is moving across the plains this
morning along with an associated Pacific cold front. Ahead of the
front gulf moisture is streaming northward.
The cold front will continue to advance toward SETX and Louisiana
today while lift ahead of the short wave combines with ample
moisture to produce one half to 4 inches of rainfall. Higher
amounts are expected over sections of Acadiana with 2 to 4 and
locally higher amounts possible. Generally minor flooding will be
possible, unless storms train over urban areas for a few hours. An
FF watch has be hoisted for the day for those areas. Was on the
fence for SETX (Jefferson and Orange), but guidance was slightly
less there (1-3") with heavier rain ending earlier. Opted not to
extend the FF watch into the area, however short term guidance has
increased a bit from earlier. Will keep monitoring the situation
there and may extend into the area.
Rain chances will decrease from west to east late this afternoon
through tonight as the cold front moves through. The Pacific air
mass will generally just maintain coolish temps into Monday,
however a clipper will sweep through the central sections of the
country early next week. This will allow a cooler Canadian air
mass to again spill south to the gulf. Slightly below normal temps
are expected Tue and Wed with a slight warm up into late week
ahead of the next colder air mass.
MARINE...Showers, storms, and sea fog will occur across the
coastal water today, however a front will push across the waters
tonight clearing the area.
A moderate offshore flow is expected Sunday and Monday. Low water
advisories also look likely as predicted levels are around -1 due
to astronomical conditions. The offshore winds will also push
levels down more.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 62 53 63 38 / 100 30 10 0
LCH 64 54 65 43 / 100 30 10 0
LFT 65 55 65 43 / 100 50 10 0
BPT 67 55 66 44 / 100 30 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this afternoon for LAZ033-041>045-
052>055-073-074.
TX...Flash Flood Watch until 2 PM CST this afternoon for TXZ215-216.
GM...Small Craft Exercise Caution through this evening for GMZ472-475.
&&Hazardous weather outlook, Jan 27, 4:38 AM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
438 AM CST Sat Jan 27 2018
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
438 AM CST Sat Jan 27 2018
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
Flooding from heavy rain along and south of Interstate 10 will be
the main concern today. 2 to 4 inches of rain can be expected
with locally higher amounts possible if training develops. Urban
flooding of poorly drained roadways may occur.
Organized severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Cool and dry weather is expected Sunday through Wednesday,
however rain may return late in the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, however flooding reports
are appreciated.
GMZ430-432-435-450-452-455-470-472-475-281045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
438 AM CST Sat Jan 27 2018
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Areas of sea fog and isolated thunderstorms are expected today.
Reduced visibilities can be expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Cool and dry weather is expected Sunday through Wednesday,
however rain may return late in the week.
A moderate offshore flow is expected Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Event by event
1 flash flood, 1 heavy rain, 1 astronomical low tide. Local standard time, as filed.
Flash Flood, Jefferson
- When
- January 27, 6:10 AM CST to 11:34 AM CST
- Where
- Jefferson County, 4.09 mi ENE of Groves to 1.07 mi SSW of Central Hgts
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 29.965, -93.854
Pictures on social media indicated standing water and stalled cars along Jimmy Johnson Blvd shortly after 6 AM. Heavy rain continued with one rain gauge reporting 10.18 inches in Groves and another reporting 7.68 inches in Hampshire. Many streets were flooded during the event with numerous homes becoming flooded in Port Acres where some were being remodeled from flooding due to Harvey.
Heavy Rain, Orange
- When
- January 27, 9:00 AM CST
- Where
- Orange County, 0.69 mi S of Orange Co Arpt
- Reported by
- AWOS
- Coordinates
- 30.060, -93.800
The AWOS site KORG reported 4.76 during the heavy rain event over a few hours.
Astronomical Low Tide, Jefferson
- When
- January 29, 7:00 AM CST to January 30, 11:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- C-MAN Station
Strong north winds pushed tides below normal for a few days with tides falling below -1 foot MLLW for 2 cycles. The tide fell to a minimum of -1.22 feet below MLLW.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Washington, January 27, 2018$600,000 · 70 kt wind · 9 events
- Flash Flooding and Astronomical Low Tide in Louisiana, January 27 to 30, 2018$25,000 · 6 events
- Dense Fog in Missouri, January 27 to 28, 201810 events
- Winter Weather in New York, January 27 to 28, 20188 events
- Dense Fog in Kentucky, January 27 to 28, 20186 events
- High Wind in California, January 27 to 29, 201877 kt wind · 6 events
- Flash Flooding in Louisiana, January 27, 20183 events
- Dense Fog in Illinois, January 27, 20183 events
- Freezing Fog and Dense Fog in California, January 27, 20182 events
- High Wind in Washington, January 27, 201858 kt wind · 2 events
- Winter Weather in New York, January 27, 20182 events
- Wildfire in Georgia, January 27, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735629, 735630, 735861.